Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 8:54 PM CDT for Seward County, Stevens County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 8:54 PM CDT (01:54 UTC)
- Expired
- Jun 12, 2018, 10:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:05 PM CDT | HAIL 1 | 1 Se Liberal, KS | QUARTER SIZE VIA SOCIAL MEDIA. |
| Jun 12, 9:40 PM CDT | HAIL 1.25 | 2 Nw Liberal, KS | QUARTER TO HALF DOLLAR SIZE HAIL OUTSIDE LIBERAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 20.2
The text
As transmitted.
372
WUUS53 KDDC 130154
SVRDDC
KSC175-189-130300-
/O.NEW.KDDC.SV.W.0192.180613T0154Z-180613T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
854 PM CDT TUE JUN 12 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 1000 PM CDT.
* At 853 PM CDT, a severe thunderstorm was located 6 miles north of
Tyrone, or 8 miles south of Woods, moving southeast at 10 mph.
Another severe storm was located just east of Liberal.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
3700 10101
TIME...MOT...LOC 0153Z 305DEG 9KT 3704 10111
HAIL...1.50IN
WIND...60MPH
$$
FINCH2 follow-up statements
623
WWUS53 KDDC 130207
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
907 PM CDT TUE JUN 12 2018
KSC175-189-130300-
/O.CON.KDDC.SV.W.0192.000000T0000Z-180613T0300Z/
Seward KS-Stevens KS-
907 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 906 PM CDT, a severe thunderstorm was located 3 miles northwest of
Liberal, moving west at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
3700 10101
TIME...MOT...LOC 0206Z 082DEG 13KT 3708 10097
HAIL...1.50IN
WIND...60MPH
$$
FINCH243
WWUS53 KDDC 130213
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT TUE JUN 12 2018
KSC175-189-130300-
/O.CON.KDDC.SV.W.0192.000000T0000Z-180613T0300Z/
Seward KS-Stevens KS-
913 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 912 PM CDT, a severe thunderstorm was located just northwest
of Liberal, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 10126 3717 10121 3715 10087 3700 10090
3700 10101
TIME...MOT...LOC 0212Z 074DEG 3KT 3707 10096
HAIL...1.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 12, 7:00 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Tue Jun 12 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1258 PM CDT Tue Jun 12 2018 Areas of thunderstorms will be in the forecast tonight through mid tomorrow morning. The first area of development looks to be along a stalled frontal boundary roughly from Ashland to St. John. Once these thunderstorms develop the outflow/cold pool could trigger convection further west through the rest of the evening along the boundary back westward to Dodge City. Another area of convection in association with an upper level shortwave is expected to develop along the Palmer divide in Colorado and then move south and eastward into western Kansas after midnight tonight. These thunderstorms could contain heavy rain as they evolve into a MCS and move along the frontal boundary with decent enough 850 mb winds. Wednesday as the storm activity moves out clouds will hang around through the early-mid afternoon. Depending on how long the clouds hang around temperatures are expected to be cooler with highs mainly in the upper 80s although a few low 90s can't be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 141 PM CDT Tue Jun 12 2018 Hot temperatures will be the general theme as we go into the long term forecast. Another complex of storms is forecast to develop from Wednesday night into Thursday morning. A shortwave trough in eastern Colorado is forecast to develop convection and move into western Kansas through the evening and overnight hours. Winds will pick up out of the southwest through the day Thursday with 850 mb temperatures warming to around 30 (C) for most locations we should see highs get back into the upper 90s. For Friday on it looks like the core of the warmer air will be firmly in place through the central and southern plains driving the jet stream well to the north. This should keep us mainly dry with afternoon temperatures in the mid to upper 90s through the weekend. With the forecast position of the jet stream this should keep the remnants of what is currently Hurricane Bud mainly to the west in the Rockies through the weekend. However with a large upper level low moving into the Pacific northwest by next Monday this may drive some of the tropical moisture into southwest Kansas along with a cool down in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jun 12 2018 Thunderstorms earlier this evening have developed along a surface boundary located east of Dodge City and Liberal. These two locations currently appear the have the better chance for a few isolated thunderstorms over the next few hours just east of these airports so have included a VCTS til 03z Wednesday. Elsewhere thunderstorm probability looks to be very low. Prevailing winds across western Kansas overnight will be from the southeast at around 10 knots. BUFR soundings indicating VFR conditions overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 70 97 / 60 60 20 0 GCK 65 87 68 99 / 70 30 20 0 EHA 66 90 67 96 / 60 10 20 10 LBL 67 89 69 98 / 60 30 20 0 HYS 66 86 69 99 / 50 30 20 10 P28 71 87 71 97 / 60 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Tue Jun 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances throughout Southwest Kansas increase this afternoon/evening, and may linger into Wednesday. Without strong upper level forcing, there will be several areas of potential storm initiation this afternoon. First being boundaries that set up over Western Kansas from convection this morning toward Central Kansas; second being along the warm front as it lifts northwest into southwestern Kansas (roughly east of Highway 183); and finally, where models have been most consistent in agreement is around a mid-level vorticity max that the NAM and GFS kicks out of Rockies and into Western Kansas late this afternoon. Storms that initially develop will have large hail and strong to severe wind concerns. If storms congeal into a possible convective system tonight, main concerns will be heavy rain/flooding, damaging wind and large hail. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Storms may linger into Wednesday morning. Another chance of storms will occur Wednesday night. Thursday through Sunday look to remain dry at this time. Monday, rain chances return. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 11 pm west of highway 83 for storms coming in from Colorado, and east of 86 for storms along boundaries. If storms form into a convective system, storms will move through Southwest Kansas overnight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 12, 8:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E1.75 INCH PAWNEE KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
EMERGENCY MANAGER REPORTED GOLF BALL SIZE
HAIL IN GARFIELD.
&&
RMLLocal storm report, Jun 12, 8:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E2.00 INCH PAWNEE KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
CORRECTS PREVIOUS HAIL REPORT FROM GARFIELD.
EMERGENCY MANAGER REPORTED HEN EGG SIZE HAIL
IN GARFIELD.
&&
RMLLocal storm report, Jun 12, 8:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL GARFIELD 38.07N 99.24W
06/12/2018 E1.75 INCH PAWNEE KS PUBLIC
GOLF BALL SIZE SOCIAL MEDIA.
&&
RMLLocal storm report, Jun 12, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E2.75 INCH PAWNEE KS PUBLIC
ESTIMATED BASEBALL SIZE BASED ON PICTURE ON
TWITTER.
&&
RMLLocal storm report, Jun 12, 8:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 ENE HOPEWELL 37.82N 98.94W
06/12/2018 E1.00 INCH PRATT KS PUBLIC
QUARTER SIZE.
&&
RMLLocal storm report, Jun 12, 8:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.50 INCH SEWARD KS EMERGENCY MNGR
PING PONG SIZE BY EM.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 45 min |
| Jun 12, 7:18 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 3 hr |
| Jun 12, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 55 min |
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 27 min |
| Jun 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 63 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| Jun 12, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 23 min |
| Jun 12, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 66 min |
| Jun 12, 9:02 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 65 min |
| Jun 12, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 40 min |
| Jun 12, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 39 min |
| Jun 12, 9:47 PM CDT | Special Weather Statement | DDC | Pratt | 58 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| Jun 12, 11:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| Jun 13, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 13, 12:57 AM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Jun 13, 1:11 AM CDT | Special Weather Statement | DDC | Stanton | 64 min |
| Jun 13, 6:40 AM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 13, 7:45 AM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 13, 9:25 AM CDT | Special Weather Statement | DDC | Lane | 65 min |
| Jun 13, 9:31 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 13, 9:48 AM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 13, 9:52 AM CDT | Special Weather Statement | DDC | Trego | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.